Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 8, NWS Lubbock, TX

March 14, 201621 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 14, 2016, 3:32 AM CDT for 21 counties in Texas. It took effect at Mar 14, 2016, 11:42 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2016, 3:32 AM CDT (08:32 UTC)
In effect from
Mar 14, 2016, 11:42 AM CDT
Expired
Mar 14, 2016, 8:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX
All 21 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 17 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS84 KLUB 140832
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
332 AM CDT MON MAR 14 2016

TXZ021>023-027>029-033>035-039>041-142100-
/O.UPG.KLUB.FW.A.0008.160314T1700Z-160315T0000Z/
/O.NEW.KLUB.FW.W.0008.160314T1700Z-160315T0100Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-
YOAKUM-TERRY-LYNN-
332 AM CDT MON MAR 14 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR THE SOUTHWEST TEXAS PANHANDLE AND THE SOUTH PLAINS FOR
20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15
PERCENT OR LESS AND A VERY HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SUSTAINED WESTERLY AT 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* HUMIDITY...BOTTOMING OUT AT 9 TO 15 PERCENT.

* FUELS...VERY DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$

TXZ030-036-042-142100-
/O.NEW.KLUB.FW.W.0008.160314T1700Z-160315T0100Z/
FLOYD-CROSBY-GARZA-
332 AM CDT MON MAR 14 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR THE SOUTHWEST TEXAS PANHANDLE AND THE SOUTH PLAINS FOR
20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15
PERCENT OR LESS AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

* WIND...SUSTAINED WESTERLY AT 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* HUMIDITY...BOTTOMING OUT AT 9 TO 14 PERCENT.

* FUELS...VERY DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$
1 follow-up statement
013 
WWUS84 KLUB 141642
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT MON MAR 14 2016

TXZ024-031-037-038-043-044-150100-
/O.EXB.KLUB.FW.W.0008.160314T1642Z-160315T0100Z/
BRISCOE-MOTLEY-DICKENS-KING-KENT-STONEWALL-
1142 AM CDT MON MAR 14 2016

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE
SOUTHERN ROLLING PLAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...
RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* WIND...SUSTAINED WESTERLY AT 20 TO 30 MPH WITH GUSTS TO 45 
  MPH. 

* HUMIDITY...BOTTOMING OUT AT 9 TO 15 PERCENT.

* FUELS...VERY DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$

TXZ021>023-027>030-033>036-039>042-150100-
/O.EXT.KLUB.FW.W.0008.160314T1642Z-160315T0100Z/
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-FLOYD-COCHRAN-HOCKLEY-
LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
1142 AM CDT MON MAR 14 2016

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
THE SOUTHWESTERN TEXAS PANHANDLE AND THE SOUTH PLAINS FOR 20 FOOT
WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR
LESS AND A HIGH FIRE DANGER...

* WIND...SUSTAINED WESTERLY AT 20 TO 30 MPH WITH GUSTS TO 45 
  MPH. 

* HUMIDITY...BOTTOMING OUT AT 9 TO 15 PERCENT.

* FUELS...VERY DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...DRY FUELS...AND WARM TEMPERATURES
CAN CREATE RAPID FIRE GROWTH.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 14, 3:32 AM CDT, 0 minutes earlier.

Area forecast discussion, Mar 14, 3:32 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
332 AM CDT MON MAR 14 2016

.SHORT TERM...
IF YOU THOUGHT YESTERDAY WAS WARM...YOU MAY HAVE DIFFICULTY
CONTAINING YOUR DISBELIEF TODAY AS GUSTY WESTERLY WINDS...NEAR FULL
INSOLATION AND A DRY ATMOSPHERE ALLOW TEMPERATURES TO RISE UP WELL
INTO THE 80S FOR MUCH OF THE AREA. IN FACT THE SOUTHEAST ZONES WILL
MAKE A RUN TOWARD THE 90 DEGREE MARK WHILE LUBBOCK LIKELY TOPS OUT
IN THE MIDDLE 80S. THIS IS CLOSE TO RECORD TERRITORY WHICH STANDS AT
86 DEGREES AT LUBBOCK /1972/ AND 92 DEGREES AT CHILDRESS /1908/.

UNFORTUNATELY THE NEAR-RECORD WARMTH WILL BE ACCOMPANIED BY GUSTY
WESTERLY WINDS AS THE PRESSURE GRADIENT TIGHTENS LOCALLY IN RESPONSE
TO FALLING PRESSURE IN THE LEE OF THE ROCKIES BENEATH INCREASINGLY
STRONG CYCLONICALLY-CURVED QUASI-ZONAL FLOW. THE TIGHTEST PRESSURE
GRADIENT AND STRONGEST 850 MB AND 700 MB FLOW ARE PROGGED TO SETUP
FROM NEAR CLOVIS THROUGH THE CENTRAL SOUTH PLAINS INTO THE SOUTHERN
ROLLING PLAINS AROUND PEAK HEATING/MIXING. THIS SHOULD SUPPORT A
CORRIDOR OF WESTERLY WINDS SUSTAINED AT 25-30 MPH OVER MUCH OF THE
CAPROCK THIS AFTERNOON BEFORE WINDS GRADUALLY DECREASE THIS EVENING
AS THE PRESSURE GRADIENT RELAXES MODESTLY AND DEEP MIXING CONCLUDES.
THERE IS SOME CONCERN WINDS MAY VENTURE INTO ADVISORY LEVELS
/SUSTAIN FROM 31 TO 40 MPH/ FOR A PERIOD THIS AFTERNOON...BUT
CONFIDENCE IN THIS IS LOWER AND WE HAVE REFRAINED FROM ANY WIND
HIGHLIGHTS ATTM. HOWEVER...WE DID ADD A MENTION OF PATCHY BLOWING
DUST ACROSS A GOOD CHUNK OF THE CAPROCK THIS AFTERNOON AND THE
WARM...DRY AND WINDY CONDITIONS WILL RESULT IN A VERY HIGH FIRE
DANGER /SEE THE BELOW FIRE WEATHER SECTION FOR DETAILS/.

THE WARM DAY COUPLED WITH MODEST WESTERLY BREEZES OVERNIGHT WILL
SECURE A MILD NIGHT WITH LOWS TONIGHT RANGING FROM THE LOW-MID 40S
NORTHWEST TO LOW-MID 50S EAST.

.LONG TERM...
IT WILL STILL BE BREEZY TO START OUT TUESDAY AS THE PRESSURE
GRADIENT TO SLOW TO RELAX BEHIND THE EXITING WAVE. WINDS WILL
DIMINISH DURING THE AFTERNOON...AND MINOR COOL ADVECTION WILL
BRING HIGHS DOWN INTO THE 70S TO LOW 80S RANGE.

WEDNESDAY WILL SEE ANOTHER SHORTWAVE ROUND THE BASE OF AN UPPER
LOW SAGGING SE FROM SRN CANADA TOWARD THE MIDWEST. THIS WILL SEND
THE NEXT WEAK FRONT INTO THE AREA...KNOCKING TEMPS DOWN ANOTHER
NOTCH WITH AFTERNOON HIGHS EXPECTED IN THE MID 60S NORTH TO MID
70S SOUTH. A VERY DRY AIRMASS WILL PRECLUDE ANY CHANCE OF PRECIP
THROUGH THIS PERIOD.

ON THURSDAY...A SHARPER SHORTWAVE WILL DIVE SOUTHWARD ALONG THE
SPINE OF THE ROCKIES AND WE WILL SEE THE BEGINNING STAGES OF SOME
MODEST WESTWARD MOISTURE ADVECTION ALONG THE SRN PERIPHERY OF A
SURFACE RIDGE OVER THE PLAINS. WITH A SRLY LOW-LEVEL JET
DEVELOPING THURSDAY NIGHT...MOISTURE ADVECTION SHOULD INCREASE AND
COMBINE WITH ISENTROPIC ASCENT TO BRING INCREASING CLOUD COVER AND
A CHANCE OF RAIN SHOWERS THROUGH FRIDAY AND POSSIBLY INTO EARLY
SATURDAY. HOWEVER...THE BULK OF THE LARGE-SCALE ASCENT IS
EXPECTED TO REMAIN TO OUR NORTH AS THE SHORTWAVE TROUGH SWINGS OUT
INTO THE CENTRAL PLAINS. THE BETTER PRECIP CHANCES ARE LIKELY TO
BE OVER IN OKLA AND NORTH TEXAS WHERE LIFT AND MOISTURE WILL
BETTER COINCIDE. THE GFS HAS INDICATED THAT SOME ELEVATED
INSTABILITY WILL CREEP INTO OUR SRN COUNTIES LATE THURSDAY NIGHT
AND FRIDAY SUPPORTING A CHANCE OF T-STORMS...ALTHOUGH WE'VE
SCALED BACK THE NORTHERN EXTENT OF THE THUNDER MENTION. THE ECMWF
MOVES THE COLD AIR IN MORE QUICKLY THAN THE GFS ON FRIDAY...WHICH
WOULD NIX ANY THUNDER CHANCE AND THIS DISCREPANCY LEADS TO A
PRETTY HIGH UNCERTAINTY IN FRIDAY/S HIGH TEMPS - THERE MAY BE A
LARGE GRADIENT ACROSS THE AREA FROM NORTHEAST TO SOUTHWEST. THE
TEMP PROFILE /ESPECIALLY IN THE COLDER ECMWF/ WILL LIKELY BE COLD
ENOUGH FOR A WINTRY MIX OR CHANGE-OVER TO SNOW ACROSS MUCH OF THE
CAPROCK LATE FRIDAY NIGHT INTO SATURDAY MORNING. HOWEVER BY THAT
TIME...DEEP-LAYER SATURATION AND LIFT WILL BE TRENDING DOWN...SO
CHANCES OF ANY SIGNIFICANT SNOW ACCUMULATIONS APPEAR SLIM AT THIS
POINT...BUT WILL BE SOMETHING TO WATCH THE NEXT SEVERAL DAY.

SO...AFTER A LONG PERIOD OF UNSEASONABLY WARM TEMPS...IT LOOKS
LIKE MUCH OF THE CAPROCK COULD SEE A COUPLE NIGHT OF SUB-FREEZING
TEMPS...FRI NIGHT/SAT MORNG AND SAT NIGHT/SUN MORNG. THIS MAY BE
A BIT OF A SHOCK TO THE SENSITIVE BUDS AND BLOSSOMS. AND IN AN
IRONIC TWIST...THIS COLD SPELL MAY ARRIVE ON THE FIRST DAY OF
ASTRONOMICAL SPRING. THE COLD TEMPS WILL BE SHORT-LIVED
THOUGH...AS DRY NORTHWESTERLY FLOW ALOFT RETURNS FOR EARLY NEXT
WEEK.

&&

.FIRE WEATHER...
NEAR RECORD WARMTH /HIGHS WELL INTO THE 80S/...GUSTY WESTERLY WINDS
/SUSTAINED AT 15 TO 30 MPH AT THE 20 FT LEVEL/ AND DRY CONDITIONS
/RH VALUES FALLING TO 9 TO 15 PERCENT/ WILL ALL CONSPIRE TO CREATE
ELEVATED TO CRITICAL FIRE WEATHER. THE STRONGEST WINDS WILL AFFECT
SPOTS ON THE CAPROCK...PERHAPS LEAKING OVER INTO THE WESTERN ROLLING
PLAINS THIS AFTERNOON. GIVEN THIS A RED FLAG WARNING HAS BEEN ISSUED
FROM 17-01Z FOR SPOTS ALONG AND WEST OF A TULIA TO FLOYDADA TO POST
LINE. EAST OF RED FLAG WARNING...WINDS WILL BE SLIGHTLY WEAKER...BUT
STILL SUFFICIENT TO PRODUCED ELEVATED TO BRIEFLY CRITICAL FIRE
WEATHER AND A FIRE DANGER STATEMENT WILL ISSUED FOR THE SOUTHEAST
TEXAS PANHANDLE INTO THE ROLLING PLAINS. CONDITIONS WILL GRADUALLY
IMPROVE THIS EVENING AS WINDS DECREASE AND HUMIDITIES SLOWLY
IMPROVE.

WARM AND DRY CONDITIONS WILL CONTINUE ACROSS THE AREA ON TUESDAY
IN THE WAKE OF A PACIFIC-TYPE FRONT. NORTHWEST WINDS WILL BE GUSTY
IN THE MORNING...BUT BY AFTERNOON WHEN RH VALUES ARE REACHING
THEIR MINIMUM...THE WINDS WILL BE DECREASING AS WELL. THUS RED
FLAG CONDITIONS ARE NOT EXPECTED TO BE MET. HOWEVER...THE AIRMASS
WILL BE VERY DRY AND ELEVATED FIRE CONDITIONS ARE EXPECTED ACROSS
THE CAPROCK FROM ABOUT MID-MORNING THROUGH MID-AFTERNOON.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
TXZ021>023-027>030-033>036-039>042.

&&

23/33
Hazardous weather outlook, Mar 14, 12:49 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1249 AM CDT MON MAR 14 2016

TXZ021>044-150600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1249 AM CDT MON MAR 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE FAR
SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS MONDAY
AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS.
OTHERWISE...THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 11:45 AM CDTWind AdvisoryLUBBailey, Castro, Cochran, Crosby, Floyd, Hale and 4 more7 hr

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.